Browse

You are looking at 1 - 4 of 4 items for :

  • Behavioural problems x
Clear All
Open access

Daniela Regazzo, Marina Paola Gardiman, Marily Theodoropoulou, Carla Scaroni, Gianluca Occhi and Filippo Ceccato

Summary

Tuberous sclerosis complex (TSC) is an autosomal dominant multisystem hereditary cutaneous condition, characterized by multiple hamartomas. In rare cases, pituitary neuroendocrine tumors (PitNETs) have been described in patients with TSC, but the causal relationship between these two diseases is still under debate. TSC is mostly caused by mutations of two tumor suppressor genes, encoding for hamartin (TSC1) and tuberin (TSC2), controlling cell growth and proliferation. Here, we present the case of a 62-year-old Caucasian woman with TSC and a silent gonadotroph PitNET with suprasellar extension, treated with transsphenoidal endoscopic neurosurgery with complete resection. Therapeutic approaches based on mTOR signaling (i.e. everolimus) have been successfully used in patients with TSC and tested in non-functioning PitNET cellular models with promising results. Here, we observed a reduction of cell viability after an in vitro treatment of PitNET’s derived primary cells with everolimus. TSC analysis retrieved no disease-associated variants with the exception of the heterozygous intronic variant c.4006-71C>T found in TSC2: the computational tools predicted a gain of a new splice site with consequent intron retention, not confirmed by an in vitro analysis of patient’s lymphocyte-derived RNA. Further analyses are therefore needed to provide insights on the possible mechanisms involving the hamartin-tuberin complex in the pathogenesis of pituitary adenomas. However, our data further support previous observations of an antiproliferative effect of everolimus on PitNET.

Learning points:

  • Pituitary neuroendocrine tumors (PitNET) in patients with tuberous sclerosis complex (TSC) are rare: only few cases have been reported in literature.
  • Therapeutic approach related to mTOR signaling, such as everolimus, may be used in some patients with PitNETs as well as those with TSC.
  • We reported a woman with both non-secreting PitNET and TSC; PitNET was surgically removed and classified as a silent gonadotroph tumor.
  • Everolimus treatment in PitNET’s-derived primary cells revealed a significant decrease in cell viability.
  • Considering our case and available evidence, it is still unclear whether a PitNET is a part of TSC or just a coincidental tumor.
Open access

Alireza Arefzadeh, Pooyan Khalighinejad, Bahar Ataeinia and Pegah Parvar

Summary

Deletion of chromosome 2q37 results in a rare congenital syndrome known as brachydactyly mental retardation (BDMR) syndrome; a syndrome which has phenotypes similar to Albright hereditary osteodystrophy (AHO) syndrome. In this report, we describe a patient with AHO due to microdeletion in long arm of chromosome 2 [del(2)(q37.3)] who had growth hormone (GH) deficiency, which is a unique feature among reported BDMR cases. This case was presented with shortening of the fourth and fifth metacarpals which along with AHO phenotype, brings pseudopseudohypoparathyroidism (PPHP) and pseudohypoparathyroidism type Ia (PHP-Ia) to mind; however, a genetic study revealed del(2)(q37.3). We recommend clinicians to take BDMR in consideration when they are faced with the features of AHO; although this syndrome is a rare disease, it should be ruled out while diagnosing PPHP or PHP-Ia. Moreover, we recommend evaluation of IGF 1 level and GH stimulation test in patients with BDMR whose height is below the 3rd percentile.

Learning points:

  • Clinicians must have brachydactyly mental retardation (BDMR) syndrome in consideration when they are faced with the features of Albright hereditary osteodystrophy.
  • Although BDMR syndrome is a rare disease, it should be ruled out while diagnosing PPHP or PHP-Ia.
  • Evaluation of IGF1 level in patients diagnosed with BDMR whose height is below the 3rd percentile is important.
Open access

Harmony Thompson, Helen Lunt, Cate Fleckney and Steven Soule

Summary

An adolescent with type 1 diabetes and a history of self-harm, which included intentional overdoses and insulin omission, presented with an insulin degludec overdose. She had been commenced on the ultra-long-acting insulin, degludec, with the aim of reducing ketoacidosis episodes in response to intermittent refusal to take insulin. Insulin degludec was administered under supervision as an outpatient. Because it was anticipated that she would attempt a degludec overdose at some stage, the attending clinicians implemented a proactive management plan for this (and related) scenarios. This included long-term monitoring of interstitial glucose using the Abbott Freestyle Libre flash glucose monitor. The patient took a witnessed overdose of 242 units of degludec (usual daily dose, 32 units). She was hospitalised an hour later. Inpatient treatment was guided primarily by interstitial glucose results, with capillary and venous glucose tests used as secondary measures to assess the accuracy of interstitial glucose values. Four days of inpatient treatment was required. The patient was managed with high glycaemic loads of food and also intermittent intravenous dextrose. No hypoglycaemia was documented during the admission. In summary, while a degludec overdose may require several days of inpatient management, in situations where proactive management is an option and the dose administered is relatively modest, it may be possible to avoid significant hypoglycaemia. In addition, this case demonstrates that inpatient interstitial glucose monitoring may have a role in managing insulin overdose, especially in situations where the effect of the insulin overdose on glucose levels is likely to be prolonged.

Learning points:

  • Degludec overdoses have a prolonged effect on blood glucose levels, but if the clinical situation allows for early detection and management, treatment may prove easier than that which is typically needed following overdoses of a similar dose of shorter acting insulins.
  • Inpatient real-time interstitial monitoring helped guide management, which in this context included the prescription of high dietary carbohydrate intake (patient led) and intravenous 10% dextrose (nurse led).
  • Use of inpatient interstitial glucose monitoring to guide therapy might be considered ‘off label’ use, thus, both staff and also patients should be aware of the limitations, as well as the benefits, of interstitial monitoring systems.
  • The Libre flash glucose monitor provided nurses with low cost, easy-to-use interstitial glucose results, but it is nevertheless advisable to check these results against conventional glucose tests, for example, capillary ‘finger-stick’ or venous glucose tests.
Open access

S A A van den Berg, N E van ‘t Veer, J M A Emmen and R H T van Beek

Summary

We present a case of iatrogenic Cushing’s syndrome, induced by treatment with fluticasone furoate (1–2 dd, 27.5 µg in each nostril) in a pediatric patient treated for congenital HIV. The pediatric patient described in this case report is a young girl of African descent, treated for congenital HIV with a combination therapy of Lopinavir/Ritonavir (1 dd 320/80 mg), Lamivudine (1 dd 160 mg) and Abacavir (1 dd 320 mg). Our pediatric patient presented with typical Cushingoid features (i.e. striae of the upper legs, full moon face, increased body and facial hair) within weeks after starting fluticasone furoate therapy, which was exacerbated after increasing the dose to 2 dd because of complaints of unresolved rhinitis. Biochemical analysis fitted iatrogenic Cushing’s syndrome, with a repeatedly low cortisol (<0.03 µM, ref 0.14–0.60 µM) and low ACTH (9 pg/mL, ref 9–52 pg/mL) without signs of adrenal insufficiency. No other biochemical abnormalities that could point to adrenal or pituitary dysfunction were detected; electrolytes, thyroid and gonadal function, and IGF-1 were within the normal range. Pharmacogenetic analysis revealed that the pediatric patient carried the CYP3A4 *1B/*1G and CYP3A5 *3/*3 genotype (associated with a partial and complete loss of enzyme activity, respectively) which is associated with the development of iatrogenic Cushing’s syndrome in patients treated for HIV due to the strong inhibition of CYP3 enzymes by Ritonavir. Upon discontinuation of fluticasone treatment, the pediatric patient improved both clinically and biochemically with normalisation of cortisol and ACTH within a couple of weeks.

Learning points:

  • Fluticasone therapy may induce iatrogenic Cushing’s syndrome in a patient treated with anti-retroviral therapy.
  • Pharmacogenetic analysis, in particular CYP3A genotyping, provides useful information in patients treated for HIV with respect to possible future steroid treatment.
  • Fluticasone furoate is not detected in the Siemens Immulite cortisol binding assay.